Remicade and hair loss?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

geminisunset
Regular Member


Date Joined Sep 2008
Total Posts : 153
   Posted 9/3/2008 2:00 PM (GMT -6)   
Hello (from a newbie),

I recently started Remicade infusions for a UC flare. It was the only thing that worked; nothing else could get the flare under control. Within days of my first infusion, I felt like a new person. I had my second infusion a week and a half ago, and I am feeling great!

Luckily, I hadn't been experiencing any bad side effects. But I am now noticing that I am losing a lot of hair. Although, I am also weening off of Prednisone (I am down to 10mg), so I don't know which drug is causing it. Or if it is caused by my being sick for 2 months prior to the Remicade (I had lost 30 lbs and was hospitalized for dehydration).

Has anyone else experienced hair loss, either associated with Remicade, low dosages of Prednisone, or just plain being sick? Does the hair loss eventually stop or will I eventually lose it all? I have really thick hair so it isn't noticeable yet, but with the amount that I'm losing every day, I'm afraid I'll have nothing left before long! VIEW IMAGE

Thanks for reading,
geminisunset

vega19
Regular Member


Date Joined Sep 2008
Total Posts : 91
   Posted 9/3/2008 2:06 PM (GMT -6)   

Hi Geminisunset,

I think it's the Prednisone weaning. I started weaning off the pred after my 2nd infusion of Remicade and that's when I started getting the massive hair loss. It does get better but it may take a while. It started in May and is just now getting to the point where the hair loss is minimal.

V


Diagnosed with UC Feb 2008
Currently on:
(4) 400mg Asacol 3x a day
Remicade 10mg/kg every 8 weeks
Omega 3 supp
Calcium supp w/ vitamin D


geminisunset
Regular Member


Date Joined Sep 2008
Total Posts : 153
   Posted 9/3/2008 2:10 PM (GMT -6)   

Hi Vinny,

How long were you on Prednisone, and at what dosage were you at, did you notice the hair loss? How long after you were off Prednisone did the hair loss stop?

Thanks,

geminisunset


vega19
Regular Member


Date Joined Sep 2008
Total Posts : 91
   Posted 9/3/2008 2:59 PM (GMT -6)   
Hi Geminisunset,
 
I started Prednisone in Feb at 60mg. The steroids alone weren't working so I started Remicade about a week later. I started weaning off pred in March going from 60mg to 40 to 30 t0 20. From there I went to 17.5mg and so on decreasing by 2.5 grams each week. I started noticing the hair loss when I got down to 10mg in mid April or there abouts. I started weaning very slow at that point and got the moon face but that only lasted a week or so. The hair loss got gradually better over the next 3 1/2 months to where there is hardly any now. I've heard that it can take up to 6 months for the effects of pred weaning to wear off. My hair is very thick also so I wasn't worried about bald spots or anything. It was just more of an annoyance. Many a clogged bathtub drain! Hang in there. It will get better.
 
V
Diagnosed with UC Feb 2008
Currently on:
(4) 400mg Asacol 3x a day
Remicade 10mg/kg every 8 weeks
Omega 3 supp
Calcium supp w/ vitamin D


Lonie
Veteran Member


Date Joined Feb 2005
Total Posts : 6448
   Posted 9/3/2008 3:17 PM (GMT -6)   
Hi Geminisunset, and welcome to HealingWell! I too experienced hair loss when I was weaning from the pred. I can proudly say (ha) that I'm now sporting more hair than I ever have! I even had to cut it because it was getting long and thick. I used to have such thin hair, you could see through to my scalp so I started wearing the part on the side to make it look like my hair was a bit thicker. And yes, it took about six months for me to start growing hair back, for my moon face to start disappearing, and taking off the 20 pounds I gained. I thank heaven for Remi though; hope it works as well for you as it has for me!

Carol

Remicade - will have my 24th infusion on October 2
Vitamin B-12/Biotin, Probiotics
 
Co-Moderator for the UC Forum
 
 


dakotagirl
Veteran Member


Date Joined Apr 2006
Total Posts : 3402
   Posted 9/3/2008 5:40 PM (GMT -6)   
I'd blame the pred. EVERY time I have been on it I have lost hair.

It grows back. Biotin can help it grow faster. Several posts about it if you care to search :)
Pan-colitis and GERD diagnosed May 2003
Osteopenia (hip and spine) diagnosed Feb 2006
Status:  Remission?!?!?
Asacol 12 per day,  Azathioprine 100mg, Aciphex, Forvia, and Pro-Bio
Remicade: 1st infusion 06/17/08:  Next infusion: 10/07/08
Last Prednisone dose:  7/15/08
 
Co-Moderator UC forum:  Keep HealingWell running smoothly:  www.healingwell.com/donate


geminisunset
Regular Member


Date Joined Sep 2008
Total Posts : 153
   Posted 9/4/2008 6:57 AM (GMT -6)   
Thanks for the responses Vinny, Lonelylane, and dakotagirl. I feel much better hearing that the hair loss is probably due to weening off of the prednisone. I was afraid it was the remicade, and that I'd have to choose between a vanity issue or a health issue (be bald and well, or have hair and be sick). I will be done with prednisone next Tuesday - yay! So hopefully over the next couple months, my bathtub drain and my hairbrush won't be so full of my hair!
GeminiSunset
Diagnosed w/IBS: Oct. 2006
Diagnosed w/UC: Jan. 2007 (proctitis), July 2008 (full colitis)
Medications: Lialda (2 pills in the morning, 2 pills in the evening, soon to be 2 pills in the morning only once I'm off steriods); Prednisone (weening, down to 10mg/day); Protonix (until I'm done with prednisone); Remicade infusions (started Aug 2008 - 2 infusions so far, one more to go in 2 weeks prior to starting them every 8 weeks); Zyrtec-D (for allergies)
Supplements: Women's One-a-day multi-vitamin; Super B-xomplex w/vitamin C


bjlraiders
New Member


Date Joined Sep 2008
Total Posts : 4
   Posted 9/24/2008 8:01 PM (GMT -6)   
Hi.  I have been on remicade now for 18 months and just started to notice hair loss.  I, as well have a thick head of hair.  In the last 2 weeks, I have noticed massive amounts of hair loss when I was my hair.  It seems odd that it just started all of a sudden but I know of no other reason why my hair would fall out all of a sudden.  Please keep us updated on how you do with remicade.   Good Luck

bjlraiders
New Member


Date Joined Sep 2008
Total Posts : 4
   Posted 9/27/2008 7:35 PM (GMT -6)   
Thanks for sharing Key Man.  I am very interested to hear if you find anything out at the Dr. appt.  I am still on remicade as it seems to work for me except for the hair loss.  I was also wondering if my hair would grow back with the same thickness once if I decided to quit remicade. Please keep in touch so we can compare notes.  Best of luck!

bjlraiders
New Member


Date Joined Sep 2008
Total Posts : 4
   Posted 9/28/2008 10:01 AM (GMT -6)   
Kev man, you are welcome to email me to further discuss the hair loss.  I am hopeful the hair loss will soon stop and start re-growing soon.  I have been doing a lot of reading/research to see if this is the case.  I believe your hair will start growing again following a period of time of being off of the remicade.  My email - bjlraiders@aol.com 
New Topic Post Reply Printable Version
Forum Information
Currently it is Saturday, June 23, 2018 2:47 AM (GMT -6)
There are a total of 2,974,446 posts in 326,176 threads.
View Active Threads


Who's Online
This forum has 161280 registered members. Please welcome our newest member, Mark Aden.
222 Guest(s), 3 Registered Member(s) are currently online.  Details
Sinmiedo, Steve n Dallas, Noggin2u2